C. diff bacteria are common in the environment and don’t typically harm healthy people because they are kept in check by beneficial bacteria in the gut. But when antibiotics are used to treat another infection, C. diff may grow out of control and cause diarrhea and cramping or in severe cases, blood or pus in the stool, weight loss, nausea, dehydration or may even be fatal.

In Dr. Howell’s study, people in the hospital who were given milder acid blockers, called H2 antagonists, saw their odds of getting a C. diff infection increase by 53 percent compared with patients who were not put on an acid blocker. A daily dose of a PPIs, however, increased the odds of getting a  C. diff infection by 74 percent, and PPIs given more than once a day more than doubled the odds of an infection compared to those who got no acid-blocking drugs in the hospital.

It should be noted, however, that the absolute risk of contracting a C. diff infection in the hospital starts out being very small to begin with, so even a doubling in risk, for patients on the highest doses of PPIs, means the chance of getting an infection in the hospital remains low. 

In Dr. Howell's study, there were just 665 cases of C. diff diagnosed out of 101, 796 hospital admissions, and he estimates that the additional risk associated with taking a PPI means that there's one extra case of C. diff for every 533 people who are put on a daily dose of those drugs.

For individuals then, the risk remains low, but when those numbers are applied to the millions of people who are hospitalized and put on a PPI every year, it works out to tens of thousands of infections that may have been avoided with more judicious use of the drugs.

Another article published in the same issue found that people who were given PPIs during treatment for a C. diff infection had a higher risk of having the infection recur.

An Increase in Fracture Risk

Other studies in the series found dangers in the use of PPIs outside the hospital setting.

“There is no question that these medications are effective, and many people will need to take them,” says Shelly L. Gray, a pharmacist at the University of Washington, in Seattle, who led one of the current studies. “But some people take PPIs who could be managed with changes in lifestyle or with less potent heartburn medicines,” she adds.

In her study, Dr. Gray and her team followed more than 130,000 women between the ages of 50 and 79 for eight years who were enrolled in the Women’s Health Initiative study, tracking their prescription use and any reported fractures in the hip, spine, forearm or wrist. For a subset of these women, they also tracked any change in bone mineral density for three years.

Researchers discovered that those postmenopausal women who used PPIs for any length of time had a 47 percent increased risk for fractures in the spine, a 26 percent increased risk for fractures in their forearm or wrist and a 25 percent increased risk for total fractures. There was no apparent association between the use of PPIs and hip fracture, however, and none of the women taking PPIs experienced significant changes in bone mineral density over three years compared to women in the study who were not taking those medications.

And this was not the first study to find an increased risk of fractures associated with the use of PPIs, though the evidence of a connection remains uncertain.